GASTROENTEROLOGY

Proper Prescribing of Proton Pump Inhibitors

May 23, 2017

Given a choice of whether to prescribe or discontinue proton pump inhibitors when presented with a fictitious patient scenario, most physicians made the wrong decision, according to a poster presented at Digestive Disease Week 2017.

“If physicians manage proton pump inhibitors in practice as these results suggest, they may cause avoidable harms in both patients who would benefit from long-term use as well as in those who would benefit from stopping the drugs," researcher Jacob Kurlander, MD, of the University of Michigan, Ann Arbor, told MedPage Today.

Proton pump inhibitors reduce the risk of gastrointestinal bleeding but also have risks of adverse effects, such as bone fracture, Clostridium difficile infection, chronic kidney disease, and dementia. Consequently, patients with a low risk of serious bleeding should stop taking proton pump inhibitors, Dr Kurlander explained in the report.

___________________________________________________________________________________________________________
Related Content
Acid Reflux Med Recalled
Proton-Pump Inhibitor Recalled
________________________________________________________________________________________

In the simulation-based survey of 487 physicians representing a cross-section of the American College of Physicians, however, 68% said they would prescribe protein pump inhibitors to patients with a low risk of bleeding. For patients at highest risk of gastrointestinal bleeding, 62% physicians said they would stop prescribing the drug.

“These results are exactly the opposite of what they should be,” Dr Kurlander told MedPage Today. “If the wrong person is targeted for proton pump inhibitor deprescribing, there is the potential to cause harm.”

Dr Kurlander and colleagues were surprised at the findings. Going into the study, they hypothesized physicians would make the correct choice, according to the article.

“This is really sad, isn't it?” said James Freston, MD, PhD, of the University of Connecticut Health Center, Farmington, when asked by MedPage Today to comment on the findings. “This is the direct result of scare tactics in the medical literature and in the popular media, in my opinion.”

 —Jolynn Tumolo